Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 63, NWS Charleston, WV

August 18, 2018Doddridge County, Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 18, 2018, 12:52 PM EDT for Doddridge County, Ritchie County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 12:52 PM EDT (16:52 UTC)
Expired
Aug 18, 2018, 3:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS51 KRLX 181652
FFWRLX
WVC017-085-181945-
/O.NEW.KRLX.FF.W.0063.180818T1652Z-180818T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1252 PM EDT SAT AUG 18 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Ritchie County in northwestern West Virginia...
  West central Doddridge County in northern West Virginia...

* Until 345 PM EDT.

* At 1250 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain has 
  already fallen, with heavy rain still ongoing. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Harrisville, Pennsboro, Ellenboro, Pullman, Greenwood, Pike and
  Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3932 8089 3930 8089 3931 8087 3927 8078
      3914 8091 3927 8119 3934 8101 3934 8100
      3935 8098

$$

16
2 follow-up statements
265 
WGUS71 KRLX 181817
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
217 PM EDT SAT AUG 18 2018

WVC017-085-181945-
/O.CON.KRLX.FF.W.0063.000000T0000Z-180818T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Doddridge WV-
217 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
CENTRAL RITCHIE AND WEST CENTRAL DODDRIDGE COUNTIES...

At 214 PM EDT, Doppler radar indicated showers and storms continued 
to produce moderate rainfall across the warned area. Some locations 
have received up to 2 inches of rain, with an additional inch still 
possible in some spots.

Some locations that will experience flooding include... Harrisville, 
Pennsboro, Ellenboro, Pullman, Pike and Highland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3914 8091 3927 8119 3932 8105 3923 8082

$$

16
907 
WGUS71 KRLX 181939
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
339 PM EDT SAT AUG 18 2018

WVC017-085-181945-
/O.EXP.KRLX.FF.W.0063.000000T0000Z-180818T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Doddridge WV-
339 PM EDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR CENTRAL RITCHIE AND WEST CENTRAL
DODDRIDGE COUNTIES WILL EXPIRE AT 345 PM EDT...

The heavy rain has ended. No new flash flooding is expected. Please 
continue to heed any remaining road closures as water continues to 
drain through creeks and streams.

LAT...LON 3914 8091 3927 8119 3932 8105 3923 8082

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:58 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 18, 11:58 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1158 AM EDT Sat Aug 18 2018

.SYNOPSIS...
An upper level trough/frontal system crosses this afternoon and
tonight. Another strong trough arrives Tuesday with showers and
storms...followed by drier and cooler weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1155 AM Saturday...

Adjusted PoPs to better account for the widespread showers that
will gradually push to the east of the area this afternoon, and
showers and thunderstorms already forming with the help of some
sunshine and heating over the middle Ohio Valley.

The potential for severe weather is limited, but the rain over
the central Appalachians and southern Coal Fields of WV have
ranged from 1 to 1.5 inches, making these areas vulnerable to
flooding as thunderstorms arrive later today.

Lowered temperatures where the widepsread showers were late
this morning.

As of 205 AM Saturday...

An upper level trough will push across the area today and
tonight. An associated surface front will also attempt to push
through the area tonight, but may get hung up. With plenty of
moisture over the area, expect scattered showers and
thunderstorms. High temperatures today are rather tricky with
scattered showers and lots of clouds. With the sun still rather
strong this time of year, will go on the warmer side of
guidance.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 244 AM Saturday...

Cold front should be located just to the south of the forecast
area at the beginning of the period with high pressure building
in. As a result, expect POPs will gradually taper off from the
northwest with precipitation chances expected to be limited to
the mountains by sunrise on Monday.

A low pressure system will move from the plains states on Monday
with the front moving north as a warm front. Precipitation
chances should increase from the south as the front moves
northeast across the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 244 AM Saturday...

The low pressure system will move into the Great Lakes by
Tuesday morning and then continue northeast into eastern Canada
Tuesday night. As the low moves northeast, it will drag a cold
front southeast Tuesday into Tuesday night. Showers and storms
should increase Monday night with likely POPS anticipated along
and ahead of the front Tuesday into Tuesday night.

Precipitation chances will then decrease as drier high pressure
builds in. Current thinking is that precipitation chances
should be limited to the southern mountains by late Wednesday
with dry and cool weather expected Wednesday Night. High
Pressure should then remain in control through the remainder of
the period.

Expect below normal temperatures mid-week with a slow warm-up
by Friday.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 555 AM Saturday...

Periods of scattered showers and thunderstorms can be expected
through the period, with brief IFR conditions possible in the
precipitation. Some MVFR cloud decks will be floating around the
area this morning, and again tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms and
associated restrictions could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    M
HTS CONSISTENCY  M    L    M    M    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    L    L    M    M    M    H    H    H    H    M    M
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    M    M

AFTER 18Z SUNDAY...
IFR in fog possible overnight Sunday night into Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/TRM/MZ
NEAR TERM...RPY/TRM
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...RPY
Hazardous weather outlook, Aug 18, 2:17 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
217 AM EDT Sat Aug 18 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
217 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 18, 11:32 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1132 AM EDT SAT AUG 18 2018

WVZ005-015-024>026-034-515-517-181630-
Wyoming-Northwest Raleigh-Boone-Kanawha-Logan-Wayne-Mingo-Northwest
Fayette-
1132 AM EDT SAT AUG 18 2018

...AN AREA OF SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
MINGO...SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...NORTHWESTERN
WYOMING...SOUTH CENTRAL WAYNE...LOGAN...WEST CENTRAL FAYETTE AND
BOONE COUNTIES...

At 1125 AM EDT, radar indicated an area of showers and thunderstorms
with moderate to heavy rainfall was located along a line extending
from 6 miles south of Chesapeake to near Oppy. Movement was east at
15 mph. The heavier pockets of rainfall are resulting in 0.5" to
1.0" in an hour. These showers and storms are slow moving, so three
hour totals are in the 1.5-2.0" range. Excessive runoff from heavy
rainfall will cause elevated levels on small creeks and streams, and
ponding of water on country roads and farmland along the banks of
creeks and streams. If multiple heavy showers move across the same
area, a flash flood warning may be needed.

Locations impacted include...
Williamson, Madison, Logan, Chesapeake, Oceana, Belle, Chapmanville,
Man, Delbarton, Van, Gilbert Creek, Mount Gay-Shamrock, Mallory,
Burnwell, South Williamson, Hinch, Hanover, R.d. Bailey Lake, Bald
Knob and Chief Logan State.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 60 and 88.
 Route 119 between mile markers 1 and 52.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3755 8197 3753 8205 3755 8213 3765 8218
      3763 8221 3767 8229 3774 8233 3776 8231
      3781 8240 3788 8242 3792 8248 3803 8194
      3803 8191 3804 8195 3825 8150 3801 8125
      3784 8138 3757 8171 3755 8186 3751 8193
TIME...MOT...LOC 1525Z 262DEG 15KT 3812 8154 3786 8233

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:29 PM EDTSpecial Weather StatementRLXClay46 min
Aug 17, 8:39 PM EDTSpecial Weather StatementRLXBoone36 min
Aug 17, 9:10 PM EDTSpecial Weather StatementRLXNicholas50 min
Aug 18, 11:32 AM EDTSpecial Weather StatementRLXBoone, Logan, Mingo58 min
Aug 18, 1:26 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha6 hr
Aug 18, 1:38 PM EDTSpecial Weather StatementRLXWayne52 min
Aug 18, 2:10 PM EDTSpecial Weather StatementRLXWood65 min
Aug 18, 2:39 PM EDTSpecial Weather StatementRLXKanawha51 min
Aug 18, 3:09 PM EDTSpecial Weather StatementRLXPutnam51 min
Aug 18, 3:43 PM EDTSpecial Weather StatementRLXPutnam47 min
Aug 18, 4:06 PM EDTFlash Flood WarningRLXKanawha, Putnam2 hr
Aug 18, 4:18 PM EDTFlash Flood WarningRLXBoone, Lincoln, Logan, Mingo, Wayne2 hr
Aug 18, 4:47 PM EDTSpecial Weather StatementRLXWayne58 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.